Alert archive / New York / Freezing Rain Advisories in 2014

Freezing Rain Advisory 2, NWS Buffalo, NY

January 10, 2014Lewis County, Oswego County, New York

NWS Buffalo, NY issued this freezing rain advisory at Jan 10, 2014, 12:30 PM EST for Lewis County, Oswego County, New York. It took effect at Jan 10, 2014, 9:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2014, 12:30 PM EST (17:30 UTC)
In effect from
Jan 10, 2014, 9:00 PM EST
Expired
Jan 11, 2014, 2:59 AM EST
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS41 KBUF 101730
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1230 PM EST FRI JAN 10 2014

NYZ006-008-110130-
/O.NEW.KBUF.ZR.Y.0002.140111T0200Z-140111T0800Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
1230 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
3 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
EST SATURDAY. 

* LOCATIONS...LEWIS AND EASTERN OSWEGO COUNTIES.

* TIMING...LATE THIS EVENING THROUGH LATE TONIGHT.

* ACCUMULATIONS...ICE ACCUMULATING A THIN COATING OVERNIGHT.

* IMPACTS...SPOTTY FREEZING RAIN MAY CREATE ICY CONDITIONS ON ANY
  UNTREATED ROADS...SIDEWALKS...OR OTHER SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT, BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$
3 follow-up statements
713 
WWUS41 KBUF 102035
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EST FRI JAN 10 2014

NYZ006-008-110445-
/O.CON.KBUF.ZR.Y.0002.140111T0200Z-140111T0800Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
335 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 9 PM THIS
EVENING TO 3 AM EST SATURDAY...

* LOCATIONS...LEWIS AND EASTERN OSWEGO COUNTIES.

* TIMING...LATE THIS EVENING THROUGH LATE TONIGHT.

* ACCUMULATIONS...ICE ACCUMULATING A THIN COATING OVERNIGHT.

* IMPACTS...SPOTTY FREEZING RAIN MAY CREATE ICY CONDITIONS ON 
  ANY UNTREATED ROADS...SIDEWALKS...OR OTHER SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE
TREES AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK
SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD
THEREFORE BE DIFFICULT...BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$
071 
WWUS41 KBUF 110400
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1059 PM EST FRI JAN 10 2014

NYZ006-008-110800-
/O.CON.KBUF.ZR.Y.0002.000000T0000Z-140111T0800Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
1059 PM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...

* LOCATIONS...LEWIS AND EASTERN OSWEGO COUNTIES.

* TIMING...THROUGH LATE TONIGHT.

* ACCUMULATIONS...SNOW ACCUMULATING AN INCH OR LESS OVERNIGHT. 
  ICE ACCUMULATING UP TO ONE TENTH OF AN INCH OVERNIGHT.

* IMPACTS...SPOTTY FREEZING RAIN MAY CREATE ICY CONDITIONS ON 
  ANY UNTREATED ROADS...SIDEWALKS...OR OTHER SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES
AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK SPOTS
ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE
DIFFICULT...BUT NOT IMPOSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$
648 
WWUS41 KBUF 110759
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
259 AM EST SAT JAN 11 2014

NYZ006-008-110900-
/O.CAN.KBUF.ZR.Y.0002.000000T0000Z-140111T0800Z/
OSWEGO-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...LOWVILLE
259 AM EST SAT JAN 11 2014

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

AIR TEMPERATURES HAVE RISEN TO AND ABOVE FREEZING ACROSS THE AREA. 

$$

THOMAS

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Jan 10, 9:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 9:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
940 AM EST FRI JAN 10 2014

.SYNOPSIS...
ANY LIGHT SNOW WILL END BY NOON AS WARMER AIR PUSHES NORTHWARD.
RAIN AND FOG MOVE INTO THE AREA LATE TONIGHT AND WILL CONTINUE
THROUGH THE DAY SATURDAY. LINGERING MOISTURE WILL BRING A THREAT OF
DRIZZLE AND FREEZING DRIZZLE ON SATURDAY NIGHT AND SUNDAY WITH
ANOTHER MILDER WARM UP EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR SHOWING PATCHES OF LIGHT SNOW MAINLY EAST OF ROCHESTER AND
SHOULD EXIT THE REST OF THE CWA BY NOON.  FORECAST LOOKS ON TRACK
FOR THE REST OF TODAY WITH TEMPS GOING ABOVE 32F THIS AFTERNOON.

TONIGHT ATTENTION WILL TURN TO THE WEST WHERE THE SHORTWAVE OVER THE
ROCKIES...AND IN ADDITION TO ANOTHER SHORTWAVE IN A PACIFIC FLOW
OVER THE NORTHWEST WILL CARVE A TROUGH OF LOW PRESSURE OVER THE
CENTRAL US. SOUTHERLY FLOW AHEAD OF THIS TROUGH WILL BRING MILDER
AIR NORTHWARD WITH OUR 850 HPA TEMPERATURES CLIMBING TO +6 TO +8C BY
DAYBREAK. THIS SOUTHERLY FLOW WILL ALSO BRING MOISTURE NORTHWARD
WITH OUR PWATS RISING TO AROUND 1.00 INCHES. UPPER LEVEL DIVERGENCE
AHEAD OF THIS SHORTWAVE TROUGH COMBINED WITH CONVERGENCE ALONG AND
AHEAD OF A 65 KNOT 925 HPA LOW LEVEL JET WILL BRING LARGE SCALE LIFT
AND ALLOW FOR A PERIOD OF RAIN TO REACH WNY BY LATE OVERNIGHT. A FEW
RAIN SHOWERS WILL ALSO FORM ALONG THE LLJ...ACROSS THE FINGER LAKES
REGION AND INTO THE SOUTHERN EASTERN LAKE ONTARIO REGION BY DAY
BREAK.

THE CONTINUED WARMING ALOFT AND SOUTHERLY WINDS AT THE SURFACE WILL
ALLOW FOR TEMPERATURES TO REMAIN STEADY THROUGH THE EVENING...THEN
RISE OVERNIGHT. LOW TEMPERATURES WILL OCCUR EARLY EVENING...THEN AIR
TEMPERATURES WILL RISE INTO THE 40S...AND EVEN LOWER 50S ACROSS THE
DOWNSLOPE LOWER ELEVATIONS SOUTH OF LAKE ONTARIO. THIS WARMING WILL
MINIMIZE THE THREAT FOR FREEZING RAIN. THE EXCEPTION WILL BE ACROSS
SOUTHERN LEWIS COUNTY WHERE SCATTERED RAIN SHOWERS ALONG THE LEADING
EDGE OF THE LOW LEVEL JET MAY REACH THE AREA BEFORE SURFACE AND
GROUND TEMPERATURES CLIMB ABOVE FREEZING. DUE TO THE LOCALIZED
NATURE OF POSSIBLE FREEZING RAIN...AND THE BREVITY OF THIS EVENT
WILL HOLD OFF ON ANY HEADLINES FOR NOW.

THE WARMING AIR TEMPERATURES...RISING DEWPOINTS AND SATURATION OF
THE LOWER BOUNDARY LAYER WILL LIKELY PRODUCE AREAS OF
FOG...ESPECIALLY OVER OPEN FIELDS OF SNOW THROUGH THE NIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE MUCH ADVERTISED WARMTH AND RAINFALL WILL ARRIVE ACROSS WESTERN
AND CENTRAL NEW YORK SATURDAY AS A DEEPENING STORM SYSTEM TRACKS
NORTH ACROSS THE UPPER GREAT LAKES TOWARD WESTERN QUEBEC. A STRONG
COLD FRONT WILL EXTEND SOUTH FROM THE LOW AND CROSS THE OHIO VALLEY
INTO WESTERN NEW YORK THROUGH THE DAY. AHEAD OF THIS FRONT A STRONG
SOUTHERLY FLOW AND 50-60 KNOT LOW LEVEL JET WILL CONTINUE TO ADVECT
MILD AIR NORTHWARD ACROSS NEW YORK. SURFACE TEMPERATURES ARE EXPECTED
TO RISE INTO THE UPPER 40S ACROSS THE SOUTHERN TIER TO LOW 50S
ACROSS THE LAKE PLAINS AS DOWNSLOPE FLOW PROVIDES ADDITIONAL
COMPRESSIONAL WARMING. THE STRONG LOW LEVEL JET AND DIVERGENT FLOW
AT 500MB WILL WORK WITH ANOMALOUS +3SD PWATS JUST OVER AN INCH TO
BRING PERIODS OF RAIN THROUGH THE DAY. A BLEND OF MODEL QPF YIELDS
ABOUT A HALF INCH OF RAIN EXPECTED WITH A BIT LESS ACROSS THE
FINGER LAKES AND NIAGARA FRONTIER DUE TO DOWNSLOPING AND A BIT MORE
ALONG THE SOUTHERN TIER AND TUG HILL WITH UPSLOPING.

THE WARM TEMPS WILL MELT OUR SNOW PACK AND THAW RIVER AND CREEK ICE
ON SATURDAY BRINGING AN INCREASED POTENTIAL FOR ICE JAMS. THE
RAINFALL WILL JUST ADD TO THE RUNOFF FROM SNOW MELT AND BRING A
LIKELY PROBABILITY OF ICE JAM FLOODING ON SATURDAY INTO SUNDAY AS
CREEKS BACKUP BEHIND THE ICE JAMS. A FLOOD WATCH REMAINS IN EFFECT
ACROSS A GOOD CHUNK OF WESTERN NEW YORK WHERE ICE JAMMING OR SNOW
MELT FLOODING CONTINUES TO LOOK POSSIBLE. ANOTHER HAZARD WILL COME
FROM AREAS OF FOG BRINGING REDUCED VISIBILITIES ACROSS THE FORECAST
AREA ASSOCIATED WITH THE WARM AIR AND RAIN WORKING ON THE SNOW
PACK.

SATURDAY NIGHT THE COLD FRONT WILL SHIFT EAST PUSHING THE STEADIER
RAIN TOWARD NEW ENGLAND WITH STRONG 850MB FLOW MIXING DOWN TO THE
SURFACE BEHIND THE FRONT. WINDS COULD GUST OVER 40 MPH PER BUFKIT
MOMENTUM TRANSFER SCHEMES WITH A POTENTIAL TO REACH WIND ADVISORY
CRITERIA. BUFKIT ALSO SHOWS LINGERING LOW LEVEL MOISTURE BELOW 5KFT
HANGING BACK BEHIND THE FRONT ALONG WITH SOME WEAK COLD ADVECTION
LIFT. WHILE TEMPERATURES ARE EXPECTED TO FALL BACK TO OR BELOW
FREEZING OVERNIGHT THE MOISTURE WILL REMAIN DISPLACED BELOW THE
FAVORED SNOW GROWTH ZONE AND WARMER THAN -10C. THIS IS A
DRIZZLE/FREEZING DRIZZLE SET UP SO HAVE INTRODUCED THIS INTO THE
FORECAST SATURDAY NIGHT INTO SUNDAY MORNING. A FEW HUNDREDTHS OF AN
INCH OF ICE MAY ACCUMULATED IN FREEZING DRIZZLE ACROSS THE HIGHER
TERRAIN SOUTH OF BUFFALO INTO THE SOUTHERN TIER AND OVER THE TUG HILL
EAST OF LAKE ONTARIO. A WINTER WEATHER ADVISORY MAY BE NEEDED TO
COVER FOR THIS IF IT LOOKS MORE LIKELY IN COMING FORECAST UPDATES.
THIS PATTERN LOOKS TO LINGER INTO SUNDAY MORNING WITH SURFACE AND
UPPER LEVEL RIDGING BUILDING OVER HEAD SUNDAY AFTERNOON AND EVENING
BRINGING THE THREAT OF DRIZZLE/ZL TO AN END.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ON MONDAY A MID LEVEL TROUGH AND SURFACE LOW WILL SWING ACROSS THE
NORTHERN LAKES AND TOWARDS SOUTHERN QUEBEC. THE GFS AND ECMWF BEGIN
TO DIVERGE WITH THE HANDLING OF A SEPARATE SOUTHERN STREAM SYSTEM BY
THIS TIME. THE ECMWF BRINGS THIS FEATURE THROUGH THE OHIO VALLEY AND
PHASES IT WITH THE NORTHERN STREAM TROUGH...RESULTING IN A SLOWER
AND MORE AMPLIFIED TROUGH IN THE EAST TUES/WED. THE GFS KEEPS THE
SOUTHERN STREAM MORE SUPPRESSED AND SEPARATE...WITH ANOTHER NORTHERN
STREAM TROUGH DIGGING INTO THE GREAT LAKES BY TUESDAY NIGHT AND
WEDNESDAY.

GIVEN THE MODEL UNCERTAINTY...HAVE STUCK CLOSE TO CONTINUITY WITH
MOST OF MONDAY DRY...THEN A CHANCE OF RAIN/SNOW MONDAY NIGHT AND
TUESDAY. BOTH THE ECMWF AND GFS SOLUTIONS WOULD SUGGEST WEDNESDAY
WILL THEN BE COLDER WITH A FEW SNOW SHOWERS. BY THURSDAY A RIDGE
SURFACE AND ALOFT BUILDS INTO THE LOWER LAKES WITH A RETURN TO DRY
WEATHER.

LOOKING FURTHER AHEAD...IT APPEARS THE PATTERN WILL GROW COLDER
AGAIN AFTER A JANUARY PAUSE THIS WEEKEND AND EARLY NEXT WEEK. THE
GFS...AND ESPECIALLY THE ECMWF BEGIN TO AMPLIFY THE LONGWAVE PATTERN
AGAIN ACROSS NOAM NEXT WEEK. THE ECMWF ALLOWS CROSS POLAR FLOW TO
RE-FUEL THE SOURCE REGION FOR COLD AIR...AND A RIDGE BEGINS TO
DEVELOP ALONG THE WEST COAST OF NORTH AMERICA. THIS WOULD IN TURN
DEVELOP A STRONG DOWNSTREAM TROUGH IN THE GREAT LAKES AND NORTHEAST
BY SOMETIME AROUND JANUARY 20TH GIVE OR TAKE A FEW DAYS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AT 15Z IFR FLIGHT CONDITIONS IN LIGHT SNOW SHOWERS WERE PRESENT
ACROSS MUCH OF THE REGION. DRIER AIR BEHIND A SHORTWAVE WILL
DIMINISH THESE LIGHT SNOW SHOWERS THROUGH THE MORNING HOURS AND
LIFT CIGS BACK TO VFR FLIGHT CONDITIONS AS SOUTHERLY WINDS
INCREASE. THE EXCEPTION WILL BE ACROSS THE SOUTHERN TIER WHERE THE
HIGHER ELEVATION KJHW TERMINAL MAY REMAIN MVFR CIGS THROUGH THE
DAYLIGHT HOURS.

SOUTHERLY WINDS WILL CONTINUE INTO THIS EVENING AND AVERAGE AROUND
10 KNOTS AT THE SURFACE...BUT ALOFT A STRENGTHENING LLJ WILL
INCREASE TO 45 TO 60 KNOTS ACROSS THE REGION. THIS WILL NECESSITATE
THE NEED FOR LOW LEVEL WIND SHEAR IN THE TAFS BEGINNING AROUND 03Z
TO THE WEST...AND AROUND 08Z TO THE EAST.

A PERIOD OF RAIN WILL ENTER THE REGION FROM THE WEST OVERNIGHT AND
BRING DETERIORATING CONDITIONS...WITH VISIBILITIES LOWERING TO
IFR/MVFR. AREAS OF FOG OVER THE SNOW COVERED GROUND ARE ALSO LIKELY.
THE SOUTHERLY DOWNSLOPE WINDS MAY ACTUALLY LEAVE THE CIGS AT VFR OR
HIGH END MVFR ACROSS THE NIAGARA FRONTIER AND THE LOWER GENESEE
VALLEY OVERNIGHT.

OUTLOOK...
SATURDAY...IFR TO MVFR WITH PERIODS OF RAIN.
SATURDAY NIGHT...VFR/MVFR WITH A CHANCE OF RAIN AND SNOW SHOWERS.
SUNDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS IN THE MORNING.
MONDAY...VFR.
TUESDAY...VFR/MVFR WITH A CHANCE OF RAIN AND SNOW SHOWERS.

&&

.MARINE...
LIGHT WINDS ARE FOUND ACROSS THE EASTERN GREAT LAKES THIS
MORNING...WITH HIGH PRESSURE DEPARTING TO THE EAST OVER THE WESTERN
ATLANTIC. SOUTHERLY WINDS ON THE BACK SIDE OF THIS HIGH PRESSURE
WILL INCREASE SOME THROUGH THE DAY TODAY THOUGH REMAIN WELL BELOW
ADVISORY LEVELS. WAVES WILL BE A MANAGEABLE ONE TO TWO FEET TODAY ON
OPEN AREAS OF THE LAKES.

LATER TONIGHT AND ON SATURDAY...A STORM SYSTEM WILL LIFT ACROSS THE
UPPER GREAT LAKES FROM THE MISSISSIPPI VALLEY. THIS SYSTEM WILL
TIGHTEN THE PRESSURE GRADIENT AND BRING AN INCREASE IN WIND SPEEDS
POSSIBLY TO ADVISORY LEVELS ACROSS PORTIONS OF THE LOWER LAKES. THE
PREVAILING SOUTHERLY FLOW WILL KEEP THE HIGHEST WAVES IN THE
CANADIAN WATERS...WITH ICE COVER ALSO POTENTIALLY HOLDING WAVES DOWN
AT LEAST SOMEWHAT ON LAKE ERIE AND ACROSS THE NORTHEASTERN END OF
LAKE ONTARIO. BETTER CHANCES FOR ADVISORY-LEVEL CONDITIONS FOR BOTH
WINDS AND WAVES WILL LIKELY ARRIVE LATER SATURDAY AFTERNOON AND
SATURDAY EVENING...WHEN WINDS WILL VEER MORE SOUTHWESTERLY AND
INCREASE FURTHER IN THE WAKE OF A COLD FRONT. THESE STRONGER WINDS
WILL REMAIN OVER THE LAKES THROUGH SUNDAY.

&&

.HYDROLOGY...
A BRIEF WARM-UP IS ON THE WAY FOR SATURDAY WITH TEMPERATURES SOARING
THROUGH THE 40S TO AROUND 50 DEGREES ALONG WITH DEWPOINTS ALSO
WARMING ABOVE FREEZING. THIS WILL QUICKLY ALLOW SIGNIFICANT
SNOWMELT TO DEVELOP IN AREAS WHICH RECEIVED HEAVY LAKE EFFECT SNOW
THIS WEEK. IN ADDITION...A HALF INCH TO THREE QUARTERS OF AN INCH
OF RAIN IS LIKELY.

THE RAIN COMBINED WITH SNOWMELT WILL RESULT IN SIGNIFICANT RISES
ON AREA CREEKS. THE HIGHEST CONCERN WILL BE THE FAST REACTING
AREA CREEKS WHERE THE HIGHER SNOWPACK EXISTS.

IN ADDITION...THE LOOK OF HYDROGRAPHS ON BUFFALO...CAYUGA...AND
CAZENOVIA CREEKS STRONGLY SUGGESTS ICE JAMS ARE ALREADY IN PLACE.
ICE JAMS MAY ALSO BE IN PLACE ACROSS PORTIONS OF THE UPPER
ALLEGHENY AND UPPER GENESEE BASINS. ONCE RUNOFF BEGINS THIS WILL
INCREASE THE FLOOD POTENTIAL FOR ICE JAMS.

A FLOOD WATCH IS NOW IN PLACE FOR MOST OF THE AREA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     NYZ003>008-010>014-019>021-085.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN/THOMAS
NEAR TERM...FRANKLIN/THOMAS
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...THOMAS
MARINE...THOMAS
HYDROLOGY...FRANKLIN/HITCHCOCK/SMITH/JJR
Hazardous weather outlook, Jan 10, 6:08 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
608 AM EST FRI JAN 10 2014

NYZ001>008-014-111115-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
ONTARIO-
608 AM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SIGNIFICANT WARM-UP SATURDAY COMBINED WITH A PERIOD OF RAIN
WILL RESULT IN RAPID SNOW MELT...AREAS OF FOG AND RUNOFF. THIS WILL
INCREASE THE POTENTIAL FOR FLOODING...MAINLY IN SMALL CREEKS AND
POOR DRAINAGE AREAS. ICE JAM FLOODING IS ALSO POSSIBLE ON SOME
CREEKS WHICH ARE TRADITIONALLY PRONE TO ICE PROBLEMS.

THERE IS POTENTIAL FOR FREEZING DRIZZLE SATURDAY NIGHT AND EARLY
SUNDAY WHICH COULD MAKE FOR SLIPPERY TRAVEL ON UNTREATED ROAD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010>013-019>021-085-111115-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
608 AM EST FRI JAN 10 2014

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A SIGNIFICANT WARM-UP SATURDAY COMBINED WITH A PERIOD OF RAIN
WILL RESULT IN RAPID SNOW MELT...AREAS OF FOG AND RUNOFF. THIS WILL
INCREASE THE POTENTIAL FOR FLOODING...MAINLY IN SMALL CREEKS AND
POOR DRAINAGE AREAS. ICE JAM FLOODING IS ALSO POSSIBLE ON SOME
CREEKS WHICH ARE TRADITIONALLY PRONE TO ICE PROBLEMS.

THERE IS POTENTIAL FOR FREEZING DRIZZLE SATURDAY NIGHT AND EARLY
SUNDAY WHICH COULD MAKE FOR SLIPPERY TRAVEL ON UNTREATED ROAD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111115-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
608 AM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PERIOD OF NEAR GALE FORCE WINDS IS POSSIBLE SATURDAY AND
SATURDAY NIGHT AS AN AREA OF LOW PRESSURE MOVES THROUGH THE
CENTRAL LAKES. THE GREATEST CHANCE OF GALE FORCE WINDS WILL BE ON
LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SMITH

Nearby

Freezing Rain Advisories in New York, 2014Every freezing rain advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.